West Virginia, 2003

Flash Flooding and Flooding in West Virginia, September 18 to 21, 2003

September 18 to 21, 2003 · NWS LWX · 20 events in 8 counties and zones

On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. It moved northwest across Virginia and by 5 am on September 19, the center was over the heart of the eastern panhandle of West Virginia.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$2.0 million
Crop damage
$290,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

On September 18, 2003, Hurricane Isabel made landfall on the North Carolina Coast. It moved northwest across Virginia and by 5 am on September 19, the center was over the heart of the eastern panhandle of West Virginia. Fortunately the storm had greatly weakened by this point. The heaviest rains appear to have been on the left side of the center track of the storm with the greater wind damage was to the right side. While sustained winds were no longer strong enough to do damage, the storm was still producing wind gusts in the 50 to 60 mph range. Previous rains had softened the soil and trees still had a full sail of leaves. Numerous trees uprooted onto power lines, roads, cars and houses. In Berkeley County a few houses and cars had trees fall on them and several roads were blocked. Thousands of people were temporarily without power and phone. Grant, Hardy, Mineral and Pendleton County had downed trees and power lines. Hampshire County had 6 homes with major damage from trees falling on them and many other trees blocked roads and took out power lines. Morgan County saw power and phone outages in several communities with some lasting several days. Communities impacted were Great Cacapon, Largent, Fisher's Bridge and on the outskirts of Paw Paw. In Jefferson County 9600 customers were without power Friday evening and many roads were blocked by trees and downed wires. About 30 to 40 trees fell in Harpers Ferry, one of which caused major damage to a house. A couple trees also fell on houses in Shepherdstown doing substantial damage. The Weather Station at Martinsburg Airport recorded a sustained wind of 30 mph and a peak wind gust of 46 mph between 11 pm and midnight. Winds on the ridges and in local gusts with rain showers were much stronger.Heavy rain fell with the storm and because it was on the heels of previous rains it lead to more runoff and quicker rises on the rivers. In Pendleton and Hardy County, four to six inches of heavy rain caused some mudslides and flash flooding. Sugar Grove and parts of Moyers in Pendleton County saw damages to some properties. In Grant County, a levee broke at Micheal Field. In Mineral County, one school was flooded and 14 basements flooded. Flooding occurred on most of the rivers. On the South Branch of the Potomac at Franklin in Pendleton County, there was major flooding with the river cresting at 12.12 feet (flood state is 7 feet) at 4 am on September 19. There was moderate flooding at Petersburg with the river cresting at 13.96 feet (flood state is 10 feet) at 8:30 am on September 19. At Moorefield, the South Fork of the South Branch of the Potomac peaked at 10.94 feet at 1:30 pm on September 19 causing minor flooding. Flood stage is 10 feet. At Springfield, the river crested at 24.70 feet at 4:14 am on September 20 causing moderate flooding. Flood stage is 15 feet. On the North Branch of the Potomac there was moderate flooding at Kitzmiller with the river cresting at 12.51 at 5:30 am on September 19. Flood stage is 9 feet. The Potomac at Paw Paw saw minor flooding reaching a crest of 27.91 feet at 10 am on September 20. Flood state is 25 feet. At Shepherdstown, there was moderate flooding with the river cresting at 19.83 feet at 4:30 on September 20. Flood stage is 15 feet. The Opequon Creek at Martinsburg had minor flooding. Millville on the Shenandoah River had moderate flooding had moderate flooding reaching a crest of 17.31 feet at 8 pm on September 20. Flood stage is 13.5 feet. Harpers Ferry at the confluence of the two rivers saw minor flooding. In Morgan County, water topped the bridge over the Cacapon River. Two low water bridge spans were washed away and River Road near Route 9 west was flooded. In Grant and Mineral County, minor damage was reported to roads and bridges. In Jefferson County, a car drove into flood waters. The driver and child in the car were rescued. Pendleton County had 12 roads under water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 18, 1:00 PM EST, 2 hours earlier.

Area forecast discussion, Sep 18, 1:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU SEP 18 2003

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT):
...TROPICAL STORM WARNING/INLAND TROPICAL STORM WIND WARNING/FLOOD
WATCH REMAIN UNCHANGED...

THE AFFECTS OF HURRICANE ISABEL ARE ALREADY BEGINNING...WITH A RAPID
DETERIORATION EXPECTED DURING THE AFTERNOON AND EVENING HOURS. A BIG
KEY ON RAINFALL AMOUNTS WILL BE HOW THE HURRICANE CONTINUES TO
INTERACT WITH THE FRONTAL BOUNDARY...WHICH WAS OFF THE EAST COAST
LAST EVENING. IT APPEARS THAT AS OF THIS MORNING...THE FRONT IS
BEING PUSHED ONSHORE BY THE WARM ADVECTION OF ISABEL. IF THIS FRONT
STALLS ACROSS THE BLUE RIDGE...THIS COULD BE A FOCUS FOR LONGER TERM
TORRENTIAL RAINS WEST OF THE METRO AREA.

RECENT TREND ON IR SATELLITE IMAGERY SHOWS A COOLING OF CLOUD TOPS
ON THE PERIPHERY OF THE EYE. THIS WILL HAVE TO BE WATCHED AND
UPDATES WILL BE PROVIDED BY THE TROPICAL PREDICTION CENTER.

VAD WIND PROFILE FROM KLWX RADAR AND REGIONAL PROFILERS ARE SHOWING
WINDS HAVE BACKED AND ARE INCREASING FROM 30 TO 50KTS AT 2-3KFT
SINCE NOON.

TORNADO POTENTIAL IS THE OTHER PROBLEM OF THE DAY. WITH THE INFLUX
OF HIGHER THETA-E FROM THE SOUTHEAST...ALONG WITH THE AMOUNT OF
SHEAR IN THE AMBIENT ENVIRONMENT...WILL HAVE TO WATCH ESPECIALLY AS
OUTER BANDS MOVE INLAND. A TORNADO WATCH HAS ALREADY BEEN POSTED
SOUTHEAST OF OUR FORECAST AREA.

NOTE: THE KLWX WSR-88D IS CURRENTLY USING THE TROPICAL Z/R RELATION
AND HAS BEEN SINCE YESTERDAY EVENING. ADDITIONALLY...AS OF 17Z HAVE
MODIFIED SEVERAL OF THE HYDROMET AND MESO ALGORITHM ADAPTABLE
PARAMETERS PER WSR-88D TROPICAL OPS PLAN...EXCEPT MODIFIED THE TVS
VALUES USING LOCALLY-DEVELOPED VALUES TO BETTER CAPTURE SMALL
CIRCULATIONS.

PLEASE REFER TO THE TROPICAL PREDICTION CENTER FOR CURRENT TRACK
INFORMATION FOR ISABEL...AND THE HURRICANE LOCAL STATEMENT
(WBCHLSLWX)...FOR A LOCAL PERSPECTIVE.

HTTP://WWW.NHC.NOAA.GOV
HTTP://WEATHER.NOAA.GOV/LWX

PLAN FOR EARLY RELEASE OF ZONES BY 2:30 PM.

ROGOWSKI

...LONG TERM (SATURDAY THROUGH THURSDAY)...
WEAK FRONT WILL SCOUR OUT THE MOISTURE ON SATURDAY...ALTHOUGH DRIER
AIR WILL ALLOW TO AFTERNOON TEMPERATURES TO RUN A LITTLE ABOVE
NORMAL THROUGH SUNDAY. MOISTURE WILL BEGIN TO RETURN ON MONDAY AS
DEEPENING TROUGH AND ASSOCIATED COLD FRONT ACROSS THE MIDWEST TAP
INTO ABUNDANT ATLANTIC MOISTURE LURKING OFF OF THE CAROLINAS. PRECIP
CHANCES WILL AGAIN BE ON THE INCREASE STARTING MONDAY NIGHT. THE
FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING WITH CLEARING AND
SEASONABLE CONDITIONS BTH WEDNESDAY AND THURSDAY. GARRARD

.LWX...
DC...TROPICAL STORM WARNING FOR ZONE 001.

MD...TROPICAL STORM WARNING FOR ZONES 006>007 011 013>018 AND TIDAL
POTOMAC AND FOR MD PORTION OF CHESAPEAKE BAY...INLAND TROPICAL STORM
WIND WARNING THROUGH FRIDAY MORNING FOR MDZ002>005...MDZ009>010.
FLOOD WATCH IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL MD ZONES.

VA...TROPICAL STORM WARNING FOR ZONES 052>055 AND 057...INLAND
TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>051...VAZ056. FLOOD WATCH
IN EFFECT THROUGH 8 AM SATURDAY MORNING FOR ALL VA ZONES.

WV...INLAND TROPICAL STORM WIND WARNING THROUGH FRIDAY MORNING FOR
ZONES WVZ048>055. A FLOOD WATCH TONIGHT UNTIL 8 AM SATURDAY MORNING
FOR ZONES WVZ048>055.
Hazardous weather outlook, Sep 18, 12:45 PM EST, 2 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY THROUGH FRIDAY MORNING
THE CENTER OF ISABEL IS FORECAST TO MOVE NORTH ACROSS VIRGINIA...THE
EASTERN PANHANDLE OF WEST VIRGINIA...AND WESTERN MARYLAND TONIGHT
AND FRIDAY MORNING. THE STORM WILL PRODUCE STRONG WINDS THIS
AFTERNOON INTO FRIDAY MORNING OF 40 TO 60 MPH WITH LOCALIZED HIGHER
GUSTS. A FLOOD WATCH IS IN EFFECT AREAWIDE. 6 TO 10 INCHES OF RAIN IS
POSSIBLE IN THE FOOTHILLS AND MOUNTAINS BY FRIDAY AFTERNOON. IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE AS THE STORM MOVES ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED.

RDH

The radar

The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

8 flood, 8 high wind, 4 flash flood. Local standard time, as filed.

Flood, Berkeley

When
September 18, 3:00 PM EST to September 19, 9:00 AM EST
Where
Berkeley forecast zone
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

High Wind, Berkeley

When
September 18, 4:00 PM EST to September 19, 7:00 AM EST
Where
Berkeley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Crop damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
September 18, 4:00 PM EST to September 19, 7:00 AM EST
Where
Jefferson forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$300,000
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

High Wind, Grant

When
September 18, 5:00 PM EST to September 19, 7:00 AM EST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Crop damage
$10,000
Reported by
NEWSPAPER

High Wind, Hardy

When
September 18, 5:00 PM EST to September 19, 7:00 AM EST
Where
Hardy forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

High Wind, Hampshire

When
September 18, 5:00 PM EST to September 19, 7:00 AM EST
Where
Hampshire forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

High Wind, Mineral

When
September 18, 5:00 PM EST to September 19, 7:00 AM EST
Where
Mineral forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER

High Wind, Morgan

When
September 18, 5:00 PM EST to September 19, 7:00 AM EST
Where
Morgan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$70,000
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

High Wind, Pendleton

When
September 18, 5:00 PM EST to September 19, 5:00 AM EST
Where
Pendleton forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Crop damage
$20,000
Reported by
NEWSPAPER

Flash Flood, Pendleton

When
September 18, 10:00 PM EST to September 19, 3:00 AM EST
Where
Pendleton County, Countywide
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Flash Flood, Hardy

When
September 18, 11:00 PM EST to September 19, 3:30 AM EST
Where
Hardy County, Countywide
Injuries
2 direct, 0 indirect
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Flash Flood, Hampshire

When
September 18, 11:30 PM EST to September 19, 4:00 AM EST
Where
Hampshire County, Countywide
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Flash Flood, Grant

When
September 19, 12:00 AM EST to 4:00 AM EST
Where
Grant County, Countywide
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Flood, Mineral

When
September 19, 12:00 AM EST to 11:00 AM EST
Where
Mineral forecast zone
Property damage
$140,000
Reported by
NEWSPAPER

Flood, Pendleton

When
September 19, 12:00 AM EST to 9:00 AM EST
Where
Pendleton forecast zone
Property damage
$250,000
Reported by
NEWSPAPER

Flood, Grant

When
September 19, 3:00 AM EST to 3:00 PM EST
Where
Grant forecast zone
Property damage
$10,000
Reported by
NEWSPAPER

Flood, Hardy

When
September 19, 7:00 AM EST to 5:00 PM EST
Where
Hardy forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Flood, Hampshire

When
September 19, 9:00 AM EST to September 20, 1:00 PM EST
Where
Hampshire forecast zone
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Flood, Morgan

When
September 19, 6:00 PM EST to September 20, 3:00 PM EST
Where
Morgan forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Flood, Jefferson

When
September 19, 6:30 PM EST to September 21, 5:00 PM EST
Where
Jefferson forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335535, 5335523, 5335527, 5335524, 5335525, 5335526, 5335528, 5335529, 5335530, 5335534, 5335532, 5335533, 5335531, 5335540, 5335542, 5335536, 5335537, 5335538, 5335541, 5335539.